Hello, I used topical cream hydroquinone on a couple dark spots. I am thinking I left it on to long the spots are red now. Can I use hydrocortisone and Mederma on the spots now or am I able to combine both of these creams?
Yes, hydroquinone topical creams can safely be used with hydrocortisone or other topical steroids. In fact, hydroquinone is available in combination with steroids in products like TRI-LUMA, which contains fluocinolone acetonide (steroid) hydroquinone and tretinoin.
The topical steroids in hydroquinone products help to suppress inflammation (which can stimulate melanocytes to increase production of melanin, darkening the skin). However, steroids should really only be used in conjunction with hydroquinone under the supervision of your doctor as they can suppress cellular and immune function over time and there are some situations where they shouldn't be used.
If you are having irritation problems with hydroquinone, be sure to speak with your doctor about appropriate therapy before using a steroid like hydrocortisone.
Additional Information About Hydroquinone
When applying hydroquinone creams, be sure to apply a thin layer with the fingers. It is important to reference the product labeling to determine if the medication should be rubbed in or not as some formulations should not be rubbed into the skin. If using lotions or sunscreens with hydroquinone, they may be worn over the hydroquinone but you should wait several minutes after application of hydroquinone before applying them. Same goes for Mederma. It can be used, but should only be applied a few minutes after hydroquinone.
It is also important to know that using hydroquinone in high concentrations or for extended periods of time can cause skin hyperpigmentation, especially on areas that see prolonged sun exposure. Sun avoidance should generally be practiced when using hydroquinone as well as the concurrent use of sunscreen.
Although hydroquinone is safe with topical steroids in most situations, using with other products, like benzoyl peroxide, can potentiate the skin irritation and can actually cause a dark staining of the skin. Be sure to discuss the use of any other topical product with your doctor.